Alert archive / Nevada / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Reno, NV

July 21, 2004Washoe County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 21, 2004, 8:59 PM PDT for Washoe County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2004, 8:59 PM PDT (03:59 UTC)
Expired
Jul 21, 2004, 11:30 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

County Washoe County, NV

The radar

The Reno radar (KRGX), 23 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 4.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3578 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 220405 CCA
FFWREV
NVC031-220630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
859 PM PDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA

* UNTIL 1130 PM PDT

* AT 856 PM PDT...AN OFF-DUTY NATIONAL WEATHER SERVICE EMPLOYEE 
REPORTED FLASH FLOODING IN PALOMINO VALLEY NORTH OF RENO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL EARLIER THIS EVENING IS CAUSING 
FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS 
FARMLAND ALONG THE BANKS OF COTTONWOOD CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4002 11976 3978 11976 3981 11938 4002 11939

$$

OHARA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:34 PM PDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 21, 3:34 PM PDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
334 PM PDT WED JUL 21 2004

.SHORT TERM...
THE PRECIPITATION FORECAST THROUGH SATURDAY WILL BE FOCUSED ON TWO
MAIN FACTORS...WEAK FLOW INSTABILITY BUILDING NORTH ALONG THE SIERRA
CREST AND A WEAK PACIFIC FRONT EASING INTO OUR NORTHEASTERN AREAS ON
THURSDAY. FOR OUR WESTERN ZONES...I BASED THE NEXT COUPLE DAYS OF
CONVECTION ON WHAT IS OCCURRING THIS AFTERNOON. WEAK SOUTHERLY FLOW
ALOFT WILL ALLOW ISOLATED STORMS TO BUILD UP TO TAHOE AND ALONG THE
PINE NUT RANGE TO THE EAST OF CARSON CITY THURSDAY...AND THEN
PERHAPS UP TO PYRAMID LAKE OR SO FRIDAY. MEANWHILE...THE PACIFIC
FRONT OVER OUR NORTHERN AND EASTERN ZONES WILL PROVIDE SOME
CONVERGENCE FOR A FEW STORMS WITH STRONG DAYTIME HEATING THROUGH
SATURDAY. TEMPERATURE WISE...CONTINUED ABOVE NORMAL TEMPERATURES ARE
EXPECTED THROUGH SATURDAY NIGHT UNDER THE UPPER RIDGE SPREADING WEST
INTO THE REGION. AT LEAST THERE IS SOME SLIGHT GOOD NEWS WITH
TEMPERATURES IN THAT THE UPPER RIDGE LOOKS CONSIDERABLY LESS
POWERFUL THEN IT DID JUST A COUPLE MODEL RUNS AGO...SO INSTEAD OF
101 WE MIGHT HAVE ABOUT 98 FOR RENO. HAIL THE SMALL VICTORIES.
SNYDER
&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
RIDGE RETROGRADES TO THE ERN PACIFIC THROUGH THE EXTENDED PERIOD.
SHORTWAVE ENERGY FLATTENS THE RIDGE AS IT BUILDS WEST BRINGER OUR
AREA UNDER A COOLER NW FLOW BY MONDAY. MODELS SLIGHTLY DIFFER ON
HANDLING SHORTWAVE ENERGY AS IT MOVES DOWN THE BACKSIDE OF THE
RIDGE. INTRODUCED SOME CHICKEN POPS OVER NRN AREAS SUN-TUE ASSUMING
MODELS CONTINUE TO STRENGTHEN TROUGHINESS OVER THE PACIFIC NORTHWEST
DURING THAT TIME FRAME. ALSO KEPT SLIGHT CHANCES OVER THE FAVORABLE
SRN CONVERGENCE ZONE THROUGH THE PERIOD AS MOISTURE/INSTABILITY
LINGERS. TEMPS COOL A LITTLE UNDER NW FLOW BUT REMAIN ABOVE NORMAL
THROUGH THE EXTENDED. JORDAN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

In the hours before

Local storm report, Jul 21, 3:39 PM PDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
339 PM PDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             WOODFORDS               38.78N 119.82W
07/21/2004  0.75 INCH        ALPINE             CA   TRAINED SPOTTER

&&

BFO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:25 PM PDTSevere Thunderstorm WarningREVWashoe50 min
Jul 21, 7:40 PM PDTSevere Thunderstorm WarningREVChurchill, Lyon, Storey, Washoe50 min
Jul 21, 8:45 PM PDTFlash Flood WarningREVLyon, Storey3 hr

Nearby

Flash Flood Warnings in Nevada, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.